Alert archive / Hawaii / High Surf Warnings in 2011

High Surf Warning 4, NWS Honolulu, HI

January 18, 20114 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 18, 2011, 3:17 PM HST for 4 counties in Hawaii. It took effect at Jan 19, 2011, 12:00 PM HST. It was in force for 64 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 18, 2011, 3:17 PM HST (01:17 UTC)
In effect from
Jan 19, 2011, 12:00 PM HST
Expired
Jan 22, 2011, 3:39 AM HST
In force
64 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 20, 9:30 AM HSTHIGH SURFKailua-Kona, HIKAHALUU, LAALOA, KALOKO FISH POND AND FOUR SEASONS BEACHES ARE CLOSED DUE TO HIGH SURF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2011-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2011-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WHHW40 PHFO 190117
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 PM HST TUE JAN 18 2011

...A LARGE NORTHWEST SWELL WILL PRODUCE WARNING LEVEL SURF...

HIZ001>003-006>008-012-013-017-019-020-191430-
/O.NEW.PHFO.SU.W.0004.110119T2200Z-110121T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
317 PM HST TUE JAN 18 2011

...HIGH SURF WARNING IN EFFECT FROM NOON WEDNESDAY TO NOON HST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO NOON HST
FRIDAY. 

* SURF...SURF WILL INCREASE RAPIDLY WEDNESDAY AFTERNOON AND
  EVENING...REACHING 30 TO 40 FEET ALONG NORTH AND WEST FACING
  SHORES OF KAUAI...25 TO 35 FEET ALONG NORTH SHORES OF OAHU...AND
  20 TO 30 FEET ALONG WEST SHORES OF OAHU AS WELL AS NORTH SHORES
  OF MOLOKAI AND MAUI.

* TIMING...THIS SWELL WILL REACH KAUAI FIRST...BUILDING RAPIDLY
  WEDNESDAY AFTERNOON AS IT SPREADS TO ISLANDS FARTHER TO THE EAST.

* IMPACTS...THE INCOMING SWELL HAS A WESTERLY COMPONENT THAT WILL
  PRODUCE LARGER THAN NORMAL SURF ALONG WEST FACING SHORES. SOME
  WAVE RUN-UP IS POSSIBLE ALONG LEEWARD OAHU. THIS WILL RESULT IN
  VERY DANGEROUS OCEAN CONDITIONS AND DEADLY RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ023-026-191430-
/O.CON.PHFO.SU.Y.0005.000000T0000Z-110119T1600Z/
KONA-KOHALA-
317 PM HST TUE JAN 18 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...SURF WILL 
  BE 6 TO 8 FEET. 

* TIMING...SURF WILL GRADUALLY DIMINISH BELOW ADVISORY LEVELS 
  OVERNIGHT TONIGHT. 

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE 
  WATER. THE SWELL WILL PRODUCE LOCALIZED STRONG RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
7 follow-up statements
388 
WHHW40 PHFO 191331
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST WED JAN 19 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI
FROM NOON TODAY TO 6 PM FRIDAY... 
...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND FROM
6 PM TODAY TO 6 AM SATURDAY...

HIZ023-026-200245-
/O.CAN.PHFO.SU.Y.0005.000000T0000Z-110119T1600Z/
/O.EXB.PHFO.SU.W.0004.110120T0400Z-110122T1600Z/
KONA-KOHALA-
331 AM HST WED JAN 19 2011

...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
SATURDAY...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
SATURDAY. THE HIGH SURF ADVISORY HAS BEEN CANCELLED. 

* SURF...PEAK SURF HEIGHTS NEAR 20 FEET ARE EXPECTED.

* TIMING...SURF WILL BUILD TONIGHT AND THURSDAY BEFORE PEAKING
  THURSDAY NIGHT AND FRIDAY. THE SWELL WILL REMAIN LARGE INTO AT
  LEAST SATURDAY.

* IMPACTS...DAMAGING SURF IS EXPECTED. LARGE WAVES WILL IMPACT THE
  ENTIRE LEEWARD COAST OF THE BIG ISLAND...WITH COASTAL EROSION AND 
  WAVE RUN-UP POSSIBLE IN COASTAL AREAS EXPOSED TO THE SWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND STRONG RIP CURRENTS. COASTAL RESIDENTS
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY...AS
THIS LARGE SWELL WILL COINCIDE WITH VERY HIGH TIDES...WHICH WILL
OCCUR AROUND 4 AM ON THURSDAY AND FRIDAY.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-200245-
/O.EXT.PHFO.SU.W.0004.110119T2200Z-110122T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 AM HST WED JAN 19 2011

...HIGH SURF WARNING NOW IN EFFECT FROM NOON TODAY TO 6 PM HST
FRIDAY...

...HIGH SURF WARNING NOW IN EFFECT FROM NOON TODAY TO 6 PM HST
FRIDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT FROM NOON TODAY TO 6 PM
HST FRIDAY. 

* SURF...PEAK SURF HEIGHTS OF 35 TO 40 FEET ALONG NORTH FACING
  SHORES...WITH PEAK SURF HEIGHTS OF 25 TO 35 FEET ALONG WEST
  FACING SHORES.

* TIMING...SURF WILL BUILD THIS AFTERNOON AND TONIGHT...PEAKING
  EARLY THURSDAY ON KAUAI AND OAHU...AND PEAKING DURING THE DAY
  THURSDAY ON MAUI. THE SWELL WILL REMAIN LARGE THROUGH AT LEAST
  FRIDAY.

* IMPACTS...DAMAGING SURF IS EXPECTED. LARGE WAVES WILL IMPACT THE
  NORTH AND WEST FACING SHORES...WITH COASTAL EROSION AND WAVE 
  RUN-UP POSSIBLE IN COASTAL AREAS EXPOSED TO THE SWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND STRONG RIP CURRENTS. COASTAL RESIDENTS
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY...AS
THIS LARGE SWELL WILL COINCIDE WITH VERY HIGH TIDES...WHICH WILL
OCCUR IN THE EARLY MORNING HOURS ON THURSDAY AND FRIDAY.

&&

$$

BIRCHARD
075 
WHHW40 PHFO 200116
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
316 PM HST WED JAN 19 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI TO 6
PM FRIDAY... 
...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND TO
6 AM SATURDAY...

HIZ023-026-201430-
/O.EXT.PHFO.SU.W.0004.110120T0116Z-110122T1600Z/
KONA-KOHALA-
316 PM HST WED JAN 19 2011

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...PEAK SURF HEIGHTS NEAR 20 FEET ARE EXPECTED.

* TIMING...SURF WILL BUILD TONIGHT AND THURSDAY BEFORE PEAKING 
  THURSDAY NIGHT AND FRIDAY. THE SWELL WILL REMAIN LARGE INTO AT 
  LEAST SATURDAY. 

* IMPACTS...DAMAGING SURF IS EXPECTED. LARGE WAVES WILL IMPACT 
  THE ENTIRE LEEWARD COAST OF THE BIG ISLAND...WITH COASTAL 
  EROSION AND WAVE RUN-UP POSSIBLE IN COASTAL AREAS EXPOSED TO 
  THE SWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND STRONG RIP CURRENTS. COASTAL RESIDENTS
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY...AS
THIS LARGE SWELL WILL COINCIDE WITH VERY HIGH TIDES...WHICH WILL
OCCUR AROUND 4 AM ON THURSDAY AND FRIDAY.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-201430-
/O.CON.PHFO.SU.W.0004.000000T0000Z-110122T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
316 PM HST WED JAN 19 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...PEAK SURF HEIGHTS OF 35 TO 40 FEET ALONG NORTH FACING 
  SHORES...WITH PEAK SURF HEIGHTS OF 25 TO 35 FEET ALONG WEST 
  FACING SHORES. 

* TIMING...SURF WILL BUILD TONIGHT...PEAKING EARLY THURSDAY ON
  KAUAI AND OAHU...AND PEAKING DURING THE DAY THURSDAY ON MAUI.
  THE SWELL WILL REMAIN LARGE THROUGH AT LEAST FRIDAY.

* IMPACTS...DAMAGING SURF IS EXPECTED. LARGE WAVES WILL IMPACT 
  THE NORTH AND WEST FACING SHORES...WITH COASTAL EROSION AND 
  WAVE RUN-UP POSSIBLE IN COASTAL AREAS EXPOSED TO THE SWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND STRONG RIP CURRENTS. COASTAL RESIDENTS
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY...AS
THIS LARGE SWELL WILL COINCIDE WITH VERY HIGH TIDES...WHICH WILL
OCCUR IN THE EARLY MORNING HOURS ON THURSDAY AND FRIDAY.

&&

$$
POWELL
871 
WHHW40 PHFO 201321
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 AM HST THU JAN 20 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI UNTIL 
6 PM FRIDAY... 
...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND 
UNTIL 6 AM SATURDAY...

HIZ001>003-006>008-012-013-017-019-020-210230-
/O.CON.PHFO.SU.W.0004.000000T0000Z-110122T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
321 AM HST THU JAN 20 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...PEAK SURF HEIGHTS OF 35 TO 40 FEET ALONG NORTH AND WEST
  FACING SHORES OF KAUAI AND NIIHAU. PEAK SURF HEIGHTS OF 25 TO 35
  FEET ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. PEAK
  SURF HEIGHTS OF 15 TO 25 FEET ALONG WEST FACING FACING SHORES OF
  OAHU AND MOLOKAI.

* TIMING...SURF WILL PEAK EARLY THIS MORNING ON KAUAI AND OAHU...
  PEAKING AROUND MID-MORNING ON MOLOKAI AND MAUI. THE SWELL WILL
  GRADUALLY DIMINISH AFTER PEAKING...REMAINING LARGE THROUGH AT
  LEAST FRIDAY.

* IMPACTS...LARGE WAVES WILL IMPACT THE NORTH AND WEST FACING
  SHORES...WITH COASTAL EROSION AND WAVE RUN-UP POSSIBLE IN
  COASTAL AREAS EXPOSED TO THE SWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND STRONG RIP CURRENTS. AVOID ENTERING THE
WATER...AND REMAIN ALERT FOR WAVE RUN-UP IF HEADED TO THE BEACH
TO VIEW THE SURF.

&&

$$

HIZ023-026-210230-
/O.CON.PHFO.SU.W.0004.000000T0000Z-110122T1600Z/
KONA-KOHALA-
321 AM HST THU JAN 20 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...PEAK SURF HEIGHTS OF 15 TO 20 FEET ARE EXPECTED.

* TIMING...SURF WILL BUILD TODAY BEFORE PEAKING TONIGHT AND EARLY FRIDAY.
  THE SWELL WILL REMAIN LARGE INTO AT LEAST SATURDAY.

* IMPACTS...DAMAGING SURF IS EXPECTED. LARGE WAVES WILL IMPACT 
  THE ENTIRE LEEWARD COAST OF THE BIG ISLAND...WITH COASTAL 
  EROSION AND WAVE RUN-UP POSSIBLE IN COASTAL AREAS EXPOSED TO 
  THE SWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND STRONG RIP CURRENTS. AVOID ENTERING THE
WATER...AND BE ALERT FOR WAVE RUN-UP IF HEADED TO THE BEACH TO
VIEW THE SURF.

&&

$$

BIRCHARD
447 
WHHW40 PHFO 210129
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST THU JAN 20 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI UNTIL
6 PM FRIDAY...
...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND
UNTIL 6 AM SATURDAY...

HIZ001>003-006>008-012-013-017-019-020-211430-
/O.CON.PHFO.SU.W.0004.000000T0000Z-110122T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
329 PM HST THU JAN 20 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...PEAK HEIGHTS OF 30 TO 35 FEET ALONG NORTH AND WEST FACING
  SHORES OF KAUAI AND NIIHAU. PEAK HEIGHTS OF 20 TO 30 FEET ALONG
  NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. PEAK HEIGHTS OF
  15 TO 25 FEET ALONG WEST FACING FACING SHORES OF OAHU AND
  MOLOKAI.

* TIMING...SURF WILL GRADUALLY DIMINISH BUT REMAIN LARGE THROUGH
  AT LEAST FRIDAY.

* IMPACTS...LARGE WAVES WILL IMPACT THE NORTH AND WEST FACING 
  SHORES...WITH COASTAL EROSION AND WAVE RUN-UP POSSIBLE IN 
  COASTAL AREAS EXPOSED TO THE SWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND STRONG RIP CURRENTS. AVOID ENTERING THE
WATER...AND REMAIN ALERT FOR WAVE RUN-UP IF HEADED TO THE BEACH
TO VIEW THE SURF.

&&

$$

HIZ023-026-211430-
/O.CON.PHFO.SU.W.0004.000000T0000Z-110122T1600Z/
KONA-KOHALA-
329 PM HST THU JAN 20 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...PEAK SURF HEIGHTS OF 15 TO 20 FEET ARE EXPECTED.

* TIMING...SURF WILL PEAK TONIGHT AND EARLY FRIDAY. THE SWELL
  WILL REMAIN LARGE INTO AT LEAST SATURDAY.

* IMPACTS...DAMAGING SURF IS EXPECTED. LARGE WAVES WILL IMPACT 
  THE ENTIRE LEEWARD COAST OF THE BIG ISLAND...WITH COASTAL 
  EROSION AND WAVE RUN-UP POSSIBLE IN COASTAL AREAS EXPOSED TO 
  THE SWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND STRONG RIP CURRENTS. AVOID ENTERING THE
WATER...AND BE ALERT FOR WAVE RUN-UP IF HEADED TO THE BEACH TO
VIEW THE SURF.

&&

$$
DONALDSON
174 
WHHW40 PHFO 211341
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 AM HST FRI JAN 21 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI UNTIL
6 PM TODAY...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND
UNTIL 6 AM SATURDAY...

HIZ001>003-006>008-012-013-017-019-020-220245-
/O.CON.PHFO.SU.W.0004.000000T0000Z-110122T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
341 AM HST FRI JAN 21 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...PEAK HEIGHTS OF 22 TO 30 FEET LOWERING TO 15 TO 25 FEET
  ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND
  ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. PEAK HEIGHTS
  OF 15 TO 22 FEET LOWERING TO 12 TO 18 FEET ALONG WEST FACING
  SHORES OF OAHU AND MOLOKAI.

* TIMING...SURF WILL GRADUALLY LOWER BUT REMAIN LARGE THROUGH AT
  LEAST TODAY.

* IMPACTS...COASTAL EROSION AND WAVE RUN-UP IN COASTAL AREAS
  EXPOSED TO THE SWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND STRONG RIP CURRENTS. AVOID ENTERING THE
WATER...AND REMAIN ALERT FOR WAVE RUN-UP IF HEADED TO THE BEACH
TO VIEW THE SURF.

&&

$$

HIZ023-026-220245-
/O.CON.PHFO.SU.W.0004.000000T0000Z-110122T1600Z/
KONA-KOHALA-
341 AM HST FRI JAN 21 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...PEAK HEIGHTS OF 15 TO 20 FEET LOWERING TO 12 TO 18 FEET.

* TIMING...SURF WILL PEAK EARLY TODAY...AND WILL REMAIN HIGH INTO
  SATURDAY. 

* IMPACTS...DAMAGING SURF IS EXPECTED. LARGE WAVES WILL IMPACT 
  THE ENTIRE LEEWARD COAST OF THE BIG ISLAND...WITH COASTAL 
  EROSION AND WAVE RUN-UP POSSIBLE IN COASTAL AREAS EXPOSED TO 
  THE SWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND STRONG RIP CURRENTS. AVOID ENTERING THE
WATER...AND BE ALERT FOR WAVE RUN-UP IF HEADED TO THE BEACH TO
VIEW THE SURF.

&&

$$

CRAIG
140 
WHHW40 PHFO 220131
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST FRI JAN 21 2011

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI UNTIL 6
PM HST SATURDAY...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND
UNTIL 6 AM HST SATURDAY...

HIZ001>003-006>008-012-013-017-019-020-221445-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-110122T0400Z/
/O.NEW.PHFO.SU.Y.0006.110122T0131Z-110123T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 PM HST FRI JAN 21 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...PEAK HEIGHTS OF 16 TO 20 FEET LOWERING TO 12 TO 16 FEET
  ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND
  ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. PEAK HEIGHTS
  OF 12 TO 16 FEET LOWERING TO 8 TO 12 FEET ALONG WEST FACING
  SHORES OF OAHU AND MOLOKAI.

* TIMING...SURF WILL GRADUALLY LOWER BUT REMAIN LARGE THROUGH THE
  DAY SATURDAY.

* IMPACTS...STRONG CURRENTS AND LOCALIZED BEACH EROSION ALONG
  EXPOSED COASTLINES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HIZ023-026-221445-
/O.CON.PHFO.SU.W.0004.000000T0000Z-110122T1600Z/
KONA-KOHALA-
331 PM HST FRI JAN 21 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...PEAK HEIGHTS OF 8 TO 12 FEET THROUGH TONIGHT LOWERING TO
  6 TO 10 FEET ON SATURDAY.

* TIMING...SURF WILL GRADUALLY LOWER BUT REMAIN LARGE THROUGH THE
  DAY SATURDAY.

* IMPACTS...LARGE WAVES WILL CONTINUE TO IMPACT THE LEEWARD COAST
  OF THE BIG ISLAND...WITH COASTAL EROSION AND WAVE RUN-UP
  POSSIBLE ALONG AREAS EXPOSED TO THE SWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND STRONG RIP CURRENTS. AVOID ENTERING THE
WATER...AND BE ALERT FOR WAVE RUN-UP IF HEADED TO THE BEACH TO
VIEW THE SURF.

&&

$$

BURKE
703 
WHHW40 PHFO 221339
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST SAT JAN 22 2011

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI
EXTENDED UNTIL 6 AM HST SUNDAY...

...HIGH SURF ADVISORY NOW IN EFFECT FOR WEST FACING SHORES OF THE
BIG ISLAND UNTIL 6 AM HST SUNDAY...

HIZ023-026-230245-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-110122T1600Z/
/O.EXB.PHFO.SU.Y.0006.110122T1400Z-110123T1600Z/
KONA-KOHALA-
339 AM HST SAT JAN 22 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 


* SURF...PEAK HEIGHTS 6 TO 10 FEET TODAY LOWERING TO 4 TO 8 FEET
  TONIGHT.

* TIMING...SURF WILL CONTINUE TO SLOWLY LOWER...BUT WILL REMAIN
  LARGE THROUGH TONIGHT.

* IMPACTS...STRONG CURRENTS AND LOCALIZED BEACH EROSION ALONG
  EXPOSED COASTLINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-230245-
/O.EXT.PHFO.SU.Y.0006.000000T0000Z-110123T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
339 AM HST SAT JAN 22 2011

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...PEAK HEIGHTS OF 12 TO 16 FEET ALONG NORTH AND WEST FACING
  SHORES OF KAUAI AND NIIHAU...AND ALONG NORTH FACING SHORES OF
  OAHU MOLOKAI AND MAUI. PEAK HEIGHTS OF 8 TO 12 FEET ALONG WEST
  FACING SHORES OF OAHU AND MOLOKAI.

* TIMING...SURF WILL CONTINUE TO LOWER...BUT WILL REMAIN LARGE
  THROUGH TONIGHT.

* IMPACTS...STRONG CURRENTS AND LOCALIZED BEACH EROSION ALONG 
  EXPOSED COASTLINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

CRAIG

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 18, 10:00 AM HST, 5 hours 17 minutes earlier.

Area forecast discussion, Jan 18, 10:00 AM HST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE JAN 18 2011

.SYNOPSIS...
DRY WEATHER AND LIGHT WINDS WILL PERSIST TODAY. AN UPPER LOW WILL
MOVE SOUTH OVER MAUI AND THE BIG ISLAND LATE TONIGHT AND
WEDNESDAY...POSSIBLY  BRINGING HEAVY SHOWERS AND A CHANCE OF
THUNDERSTORMS FOR THE EAST END OF THE STATE. TRADE WINDS WILL BUILD
LATE WEDNESDAY AND THURSDAY...AND LAST INTO EARLY NEXT WEEK. A LARGE
LONG-LIVED WEST NORTHWEST SWELL WILL ARRIVE LATE WEDNESDAY... PEAK
THURSDAY...AND LAST INTO THE WEEKEND.

&&

.DISCUSSION...
AN UPPER LEVEL LOW WILL MOVE SOUTH OVER THE EAST END OF THE STATE
LATE TONIGHT AND EARLY WEDNESDAY...BRINGING THE THREAT OF HEAVY
SHOWERS AND THUNDERSTORMS TO THE BIG ISLAND AND MAUI. THE LOW WILL
BRING A 500 MB COLD POOL AT -15C TO -16C OVER MAUI AND THE BIG
ISLAND...WHICH WILL LEAD TO THE UNSTABLE AIRMASS.

AVAILABLE MOISTURE TO GENERATE WIDESPREAD HEAVY CONVECTION REMAINS
UNCERTAIN HOWEVER. MODELS SHOW RAIN OVER THE TWO ISLANDS...BUT WILL
IT BE ENOUGH? GIVEN THE INSTABILITY AND THE AVAILABLE MOISTURE...A
FLASH FLOOD WATCH IS IN EFFECT FOR THE BIG ISLAND AND MAUI EFFECTIVE
MIDNIGHT TONIGHT. ALSO...A WINTER STORM WATCH HAS BEEN ISSUED FOR
THE BIG ISLAND SUMMITS FOR THE POSSIBILITY OF HEAVY SNOW. ALSO...A
SNOW SHOWER CANNOT BE RULED OUT ON THE SUMMIT OF HALEAKALA. THE
UPPER LOW WILL HAVE A REFLECTION AS A SURFACE TROUGH...WHICH WILL
RESULT IN LIGHT AND VARIABLE WINDS OVER THE STATE.

A STABLE ATMOSPHERE WILL RETURN BY THURSDAY WITH THE UPPER LOW WELL
TO OUR SOUTH AND AN UPPER RIDGE BUILDING TO OUR NORTH. A SURFACE
RIDGE EXTENDING SOUTHWESTWARD FROM A HIGH OFF THE CALIFORNIA COAST
TO NORTH OF THE ISLANDS WILL BRING TRADE WINDS TO THE STATE INTO THE
WEEKEND. THE ONLY COMPLICATION IS A WEAK SURFACE TROUGH THAT MAY
MOVE OVER THE ISLANDS FROM THE EAST THURSDAY OR FRIDAY...BRINGING
INCREASED WINDWARD RAINFALL. OTHERWISE...MODERATE TRADE WINDS WITH
TYPICAL WINDWARD SHOWERS ARE EXPECTED TO BE FOLLOWED BY WEAK TRADES
EARLY NEXT WEEK.

THE WEST PACIFIC JET STREAM WILL SHIFT SOUTHWARD EARLY NEXT WEEK...
SENDING A FRONT SEVERAL HUNDRED MILES NORTH OF THE STATE. THE
FRONTAL TROUGH MAY WEAKEN AND DISPLACE THE SUBTROPICAL RIDGE CLOSER
TO THE ISLANDS...CAUSING WINDS TO DECREASE. RAINFALL LOOKS TO BE
LIGHT AND FOCUSED OVER WINDWARD AREAS.

&&

.MARINE...
BUOY 51101 NORTHWEST OF KAUAI AND THE WAIMEA BAY BUOY SHOW THAT THE
WNW SWELL IS SLOWLY LOWERING. AT THE PRESENT RATE...WE SHOULD BE
ABLE TO CANCEL THE HIGH SURF ADVISORY BY 4 PM. SMALL CRAFT
ADVISORIES FOR HAZARDOUS SEAS DUE TO THE SWELL WILL BE CANCELED THIS
AFTERNOON.

ANOTHER ROUND OF WARNING LEVEL SURF IS DUE FOR THE SECOND HALF OF
THE WEEK. LONG-PERIOD FORERUNNERS FROM A LARGE WNW SWELL ARE SLATED
TO ARRIVE WEDNESDAY...EMANATING FROM A VERY LARGE...HURRICANE-FORCE
LOW CURRENTLY OCCUPYING MUCH OF THE WESTERN NORTH PACIFIC. THIS
SLOW-MOVING LOW HAS A VERY LARGE FETCH OF WINDS POINTED AT THE
ISLANDS. THE RESULTING SWELL WILL BE LONG-LIVED...PRODUCING WARNING
LEVEL SURF WEDNESDAY NIGHT AND POSSIBLY LASTING INTO SATURDAY.

TWO PASSES OVER THE STORM BY THE JASON 1 SATELLITE INDICATES THAT
THE WAVE WATCH III MODEL IS 2 TO 3 FEET TOO HIGH IN ITS CALCULATION
OF SIGNIFICANT WAVE HEIGHT. THIS MAY LEAD TO LOWER SWELLS EMANATING
FROM THE STORM THAN IS INDICATED BY THE MODEL. WILL HAVE TO WAIT
UNTIL THE SWELL REACHES BUOY 51101 TO GET A GOOD FEEL ON JUST HOW
HIGH THE SWELL IS...AND SUBSEQUENTLY HOW HIGH SURF WILL BE ALONG
NORTH AND WEST FACING SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY AFTERNOON
FOR THE BIG ISLAND AND MAUI.

WINTER STORM WATCH FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY AFTERNOON
FOR THE BIG ISLAND SUMMITS.

HIGH SURF ADVISORY UNTIL 4 PM TODAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU...KAUAI...AND OAHU AND FOR WEST FACING SHORES OF
THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL NOON TODAY FOR ALL HAWAIIAN WATERS
EXCEPT MAALAEA BAY.

&&

CRAIG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 11:00 PM HSTWinter Storm WarningHFOHawaii, Kalawao17 hr
Jan 19, 3:35 AM HSTSmall Craft AdvisoryHFO6 days

Nearby

High Surf Warnings in Hawaii, 2011Every high surf warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.